Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS San Francisco Bay Area, CA

September 13, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this special weather statement at Sep 13, 2017, 7:21 AM PDT for Sonoma County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2017, 7:21 AM PDT (14:21 UTC)
Expired
Sep 13, 2017, 7:45 AM PDT
In force
24 min
Issued by
NWS San Francisco Bay Area, CA

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 116 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS86 KMTR 131421
SPSMTR

Special Weather Statement
National Weather Service San Francisco CA
721 AM PDT WED SEP 13 2017
 
CAZ505-506-131445-
North Bay Interior Valleys CA-
Coastal North Bay Including Point Reyes National Seashore CA-
721 AM PDT WED SEP 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SONOMA COUNTY UNTIL 745
AM PDT...

At 721 AM PDT, Doppler radar was tracking a strong thunderstorm over
Sebastopol, or 7 miles west of Santa Rosa, moving west at 35 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Santa Rosa, Rohnert Park, Sebastopol, Cotati, Roseland, South Santa
Rosa Cdp, Larkfield-Wikiup, Dillon Beach, Forestville, Graton, Monte
Rio, Occidental, Bodega Bay and South Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 12310 3847 12306 3839 12301 3839 12300
      3842 12296 3844 12300 3847 12303 3849 12302
      3852 12275 3834 12270 3825 12301 3834 12312
      3847 12317
TIME...MOT...LOC 1421Z 076DEG 29KT 3842 12283 

$$

MEJIA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Sep 13, 4:58 AM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 13, 4:58 AM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
458 AM PDT Wed Sep 13 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms can
be expected through the morning. Temperatures will trend cooler
today with similar values forecast for tomorrow. Friday will
feature dry conditions with warmer weather.

&&

.DISCUSSION...as of 3:35 AM PDT Wednesday...An upper level low
continues to rotate just off the coast of Southern Monterey County
this morning. With its location, moisture continues to circulate
around it counter-clockwise and into our CWA from the southeast.
Radar has generally been quiet overnight despite the moisture plus
instability in place. However, over the past hour echoes have
started to increase although they have mostly been over water.
Several cells have trigger outflow boundaries near Monterey Bay
which has lead to other cells forming. Over the next few hours
more showers and thunderstorms are expected mostly across Monterey
and San Benito counties. A few cells have fired up near
Sacramento and are progressing northwestward. Some of these cells
could impact Napa County later this morning. Brief heavy rain,
small hail, frequent lightning and wind gusts are possible with
any of the storms.

As the day progresses, the low will meander to the southeast which
will help to lower the risk of convection around the Bay Area and
have it more focused from Santa Cruz southward. By late in the
day the low will track far enough to the south that convection
will mostly come to an end. Rainfall totals through the end of the
day will generally be under a tenth with most spots not expected
to see any measurable precipitation. Outside of convection cooler
temperatures can be expected -- 60s to lower 70s at the coast with
70s to lower 80s for most inland spots.

The low will completely move out of the picture by Thursday with
another cool day expected. Conditions will start to change on
Friday as a ridge of high pressure begins to rebuild into our
region. The ridge will strengthen by the weekend which will lead
to warmer weather. Inland spots will return to the upper 70s to
the lower 90s.

&&

.AVIATION...As of 5:00 AM PDT Wednesday...Upper low just offshore
of the Big Sur coast this morning. This is bringing convective
showers and thunderstorms to the northeast of this feature, over
KMRY and in the vicinity of KWVI and KSNS. Additional convective
showers anticipated northward to the South Bay including vicinity
of KSJC and KNUQ by mid to late morning. Additionally, isolated
IFR to widespread MVFR cigs are being reported as a result of a
resurgent marine layer this morning. Expect late morning mix out
for all but the more inland locations which will see earlier clear
out times. Increasing onshore flow tonight with an earlier return
of stratus tonight.

Vicinity of KSFO...MVFR cigs 17-18Z. VCSH 14-19Z. Breezy onshore
winds this afternoon. MVFR cigs return as early as 04-06Z.

SFO Bridge Approach...same as KSFO.

Monterey Bay Terminals...VCTS with occasional passing -TSRA and
erratic outflow winds thru 18-20Z. MVFR cigs thru around lunch
hour, with slight chance of MVFR continuing through entire day.

&&

.MARINE...as of 04:51 AM PDT Wednesday...A chance of showers and
thunderstorms through the morning from the Farallones and
southward. Northwest winds will increase in strength through the
next 48 hours, particularly over the  northern outer waters.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 AM
             SCA...SF Bay

&&

PUBLIC FORECAST: Bell
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Sep 13, 7:03 AM PDT, 18 minutes before
Special Weather Statement
National Weather Service San Francisco CA
703 AM PDT WED SEP 13 2017

CAZ517-528-530-131430-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Southern Monterey Bay and Big Sur Coast CA-
Santa Lucia Mountains and Los Padres National Forest CA-
703 AM PDT WED SEP 13 2017

...SPECIAL WEATHER STATEMENT...

At 702 AM PDT, Doppler radar was tracking a strong thunderstorm near
Spreckels, or 9 miles south of Salinas, moving southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Seaside, Monterey, Pacific Grove, Carmel-By-The-Sea, Carmel Valley
Village, Del Monte Forest, Del Rey Oaks, and Sand City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 12173 3640 12176 3632 12188 3652 12196
      3659 12198 3664 12194 3663 12187
TIME...MOT...LOC 1402Z 056DEG 15KT 3654 12163

Rowe
Special weather statement, Sep 13, 7:16 AM PDT, 5 minutes before
Special Weather Statement
National Weather Service San Francisco CA
716 AM PDT WED SEP 13 2017

CAZ508-510-511-131500-
East Bay Interior Valleys CA-San Francisco Bay Shoreline CA-
East Bay Hills and the Diablo Range CA-
716 AM PDT WED SEP 13 2017

...SPECIAL WEATHER STATEMENT...

At 715 AM PDT, Doppler radar was tracking a strong thunderstorm over
Walnut Creek, moving west at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakland, Concord, Berkeley, Richmond, Alameda, Walnut Creek,
Martinez, Pleasant Hill, San Pablo, Lafayette, El Cerrito, Hercules,
Albany, Pinole, Orinda, Moraga, Clayton, Piedmont, Emeryville and
Tara Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 12190 3789 12187 3777 12229 3804 12235
      3802 12207
TIME...MOT...LOC 1415Z 082DEG 26KT 3790 12204

Rowe
Special weather statement, Sep 13, 7:21 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
721 AM PDT WED SEP 13 2017

CAZ505-506-131445-
North Bay Interior Valleys CA-
Coastal North Bay Including Point Reyes National Seashore CA-
721 AM PDT WED SEP 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SONOMA COUNTY UNTIL 745
AM PDT...

At 721 AM PDT, Doppler radar was tracking a strong thunderstorm over
Sebastopol, or 7 miles west of Santa Rosa, moving west at 35 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Santa Rosa, Rohnert Park, Sebastopol, Cotati, Roseland, South Santa
Rosa Cdp, Larkfield-Wikiup, Dillon Beach, Forestville, Graton, Monte
Rio, Occidental, Bodega Bay and South Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 12310 3847 12306 3839 12301 3839 12300
      3842 12296 3844 12300 3847 12303 3849 12302
      3852 12275 3834 12270 3825 12301 3834 12312
      3847 12317
TIME...MOT...LOC 1421Z 076DEG 29KT 3842 12283

MEJIA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:27 AM PDTSpecial Marine WarningMTR48 min
Sep 13, 4:07 AM PDTSpecial Marine WarningMTR38 min
Sep 13, 4:39 AM PDTSpecial Marine WarningMTR51 min
Sep 13, 6:32 AM PDTSpecial Marine WarningMTR43 min
Sep 13, 7:03 AM PDTSpecial Weather StatementMTR27 min
Sep 13, 7:12 AM PDTSpecial Marine WarningMTR63 min
Sep 13, 7:16 AM PDTSpecial Weather StatementMTRContra Costa44 min
Sep 13, 7:47 AM PDTSpecial Weather StatementMTRSonoma28 min
Sep 13, 8:09 AM PDTSpecial Marine WarningMTR66 min
Sep 13, 8:18 AM PDTSpecial Marine WarningMTR57 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.